TRAVELLER’S DIARRHOEA

2
149

About 45 minutes after the first round, I felt an urge to use the rest room again. My medical student mind went wild! What could be the cause of this frequent stooling with associated abdominal pains relieved only on using the toilet?

I started asking for any gastrointestinal anti-motility drugs to help as each round cost #50. This was during my journey to Abuja in November 2018. It came for the 3rd and 4th time before I was finally free. It was not an awesome experience. It is called TRAVELLER’S DIARRHOEA.
Traveller’s diarrhea is an infection in the intestine following intake of contaminated food/drinks. It is usually mild and may resolve even without medications.
CAUSATIVE ORGANISMS include :
1. E. coli
2. Salmonella
3.Novovirses etc.
MODES OF TRANSMISSION are :
1. Improper handwashing especially after using the rest room.
2. Consumption of contaminated food/drinks
3. Use of contaminated utensils to eat.
SYMPTOMS include :
1. Bowel movement of more than 3 times in 24 hours characterized by urgency.
2. Abdominal pains that is usually colicky.
3. Fever
4. Nausea
5. Vomiting
TREATMENT
In a situation where you have traveller’s diarrhea, take prescribed gastrointestinal anti-motility drugs and  Oral Rehydratng Salt (ORS). This will help reduce bowel movement and restore lost electrolytes.
If symptoms persist, see a doctor!
PREVENTION
1. If you have to eat while on a journey, drink or eat only sealed or canned food/drink.
2. Travel with boiled water for consumption.
3. Take precautions when consuming fruits and vegetables
4. Ensure personal hygiene by washing hands properly after using the rest room
5. Go along with prescribed drugs and Sachets of Oral Rehydrating Salts.
It is important to avoid use of antibiotics without prescription. This ends up increasing antimicrobial resistance.
#HEALTH_COMPASS
#Bringing_the_hospital_to_the_community

2 COMMENTS

  1. The experience must have really been a horrible one. When next I’m travelling, I’d ensure I have a sachet of loperamide.It might be of great use someone else.

Leave a Reply